The Annals of Applied Probability

On the distribution for the duration of a randomized leader election algorithm

James Allen Fill, Hosam M. Mahmoud, and Wojciech Szpankowski

Full-text: Open access


We investigate the duration of an elimination process for identifying a winner by coin tossing or, equivalently, the height of a random incomplete trie. Applications of the process include the election of a leader in a computer network. Using direct probabilistic arguments we obtain exact expressions for the discrete distribution and the moments of the height. Elementary approximation techniques then yield asymptotics for the distribution. We show that no limiting distribution exists, as the asymptotic expressions exhibit periodic fluctuations.

In many similar problems associated with digital trees, no such exact expressions can be derived. We therefore outline a powerful general approach, based on the analytic techniques of Mellin transforms, Poissonization and de-Poissonization, from which distributional asymptotics for the height can also be derived. In fact, it was this complex variables approach that led to our original discovery of the exact distribution. Complex analysis methods are indispensable for deriving asymptotic expressions for the mean and variance, which also contain periodic terms of small magnitude.

Article information

Ann. Appl. Probab., Volume 6, Number 4 (1996), 1260-1283.

First available in Project Euclid: 24 October 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C05: Trees 60F05: Central limit and other weak theorems
Secondary: 05C80: Random graphs [See also 60B20] 60G70: Extreme value theory; extremal processes

Random trees tries height distributed computing leader election asymptotic distribution Poissonization de-Poissonization


Fill, James Allen; Mahmoud, Hosam M.; Szpankowski, Wojciech. On the distribution for the duration of a randomized leader election algorithm. Ann. Appl. Probab. 6 (1996), no. 4, 1260--1283. doi:10.1214/aoap/1035463332.

Export citation


  • Abramowitz, M. and Stegun, I., eds. (1972). Handbook of Mathematical Functions. Wiley, New York.
  • Aldous, D. (1989). Probability Approximations via the Poisson Clumping Heuristic. Springer, New York.
  • Anderson, C. (1970). Extreme value theory for a class of discrete distributions with applications to some stochastic processes. J. Appl. Probab. 7 99-113.
  • Arratia, R. and Tavar´e, S. (1994). Independent processes approximations for random combinatorial structures. Adv. in Math. 104 90-154.
  • Berndt, B. (1985). Ramanujan's Notebook, Part I. Springer, New York.
  • Brassard, G. and Bratley, P. (1988). Algorithmics: Theory and Practice. Prentice-Hall, Englewood Cliffs, NJ.
  • D'Aristotile, A., Diaconis, P. and Freedman, D. (1988). On merging of probabilities. Sankhy¯a Ser. A 50 363-380.
  • Devroy e, L. (1986). Non-Uniform Random Variate Generation. Springer, New York.
  • Devroy e, L. (1992). A study of trie-like structures under the density model. Ann. Appl. Probab. 2 402-434.
  • Fill, J. A., Mahmoud, H. M. and Szpankowski, W. (1996). On the distribution for the duration of a randomized leader election algorithm. Technical Report 544, Dept. Math. Sci., Johns Hopkins Univ.
  • Flajolet, P. (1983). On the performance evaluation of extendable hashing and trie search. Acta Inform. 20 345-369.
  • Flajolet, P., Gourdon, X. and Dumas, P. (1995). Mellin transforms and asy mptotics: harmonic sums. Theoret. Comput. Sci. 144 3-58.
  • Flajolet, P. and Martin, G. (1985). Probabilistic counting algorithms for data base applications. J. Comput. Sy stem Sci. 31 182-209.
  • Flajolet, P. and Sedgewick, R. (1995). Mellin transforms and asy mptotics: finite differences and Rice's integrals. Theoret. Comput. Sci. 144 101-124.
  • Galambos, H. (1987). The Asy mptotic Theory of Extreme Order Statistics. Krieger, Malabar, FL.
  • Gonnet, G. and Munro, J. (1984). The analysis of linear probing sort by the use of a new mathematical transform. J. Algorithms 5 451-470.
  • Grabner, P. (1993). Searching for losers. Random Structures and Algorithms 4 99-110.
  • Holst, L. (1986). On birthday, collector's, occupancy and other classical urn problems. Internat. Statist. Rev. 54 15-27.
  • Jacquet, P. and R´egnier, M. (1986). Trie Partitioning Process: Limiting Distributions. Lecture Notes in Comput. Sci. 214 196-210. Springer, New York.
  • Jacquet, P. and Szpankowski, W. (1989). Ultimate characterizations of the burst response of an interval searching algorithm. SIAM J. Comput. 18 777-791.
  • Jacquet, P. and Szpankowski, W. (1991). Analy sis of tries with Markovian dependency. IEEE Trans. Inform. Theory 37 1470-1475.
  • Jacquet, P. and Szpankowski, W. (1995). Asy mptotic behavior of the Lempel-Ziv parsing scheme and digital search trees. Theoret. Comput. Sci. 144 161-197.
  • Kac, M. (1949). On the deviations between theoretical and empirical distributions. Proc. Nat. Acad. Sci. U.S.A. 35 252-257. Knuth, D. (1973a). The Art of Computer Programming 1: Fundamentals of Algorithms. AddisonWesley, Reading, MA. Knuth, D. (1973b). The Art of Computer Programming 3: Sorting and Searching. Addison-Wesley, Reading, MA.
  • Kuipers, L. and Niederreiter, H. (1974). Uniform Distribution of Sequences. Wiley, New York.
  • Mahmoud, H. (1992). Evolution of Random Search Trees. Wiley, New York.
  • Mendelson, H. (1982). Analy sis of extendible hashing. IEEE Trans. Software Engrg. SE8 611-619.
  • Pittel, B. (1985). Asy mptotical growth of a class of random trees. Ann. Probab. 13 414-427.
  • Pittel, B. (1986). Paths in a random digital tree: limiting distributions. Adv. in Appl. Probab. 18 139-155.
  • Pittel, B. and Rubin, H. (1992). How many random questions are necessary to identify n distinct objects? J. Combin. Theory Ser. A 55 292-312.
  • Poblete, P. (1987). Approximating functions by their Poisson transform. Inform. Process. Lett. 23 127-130.
  • Prodinger, H. (1993). How to select a loser. Discrete Math. 120 149-159.
  • Rais, B., Jacquet, P. and Szpankowski, W. (1993). Limiting distribution for the depth in PATRICIA tries. SIAM J. Discrete Math. 3 355-362.
  • R´egnier, M. and Jacquet, P. (1989). New results on the size of tries. IEEE Trans. Inform. Theory 35 203-205.
  • R´eny i, A. (1961). On random subsets of a finite set. Mathematica Cluj 3 355-362.
  • Szpankowski, W. (1987). Solution to a linear recurrence equation arising in the analysis of some algorithms. SIAM J. Algebraic Discrete Methods 8 233-250.